CSN Login
Members Online: 10

a;;ergic reaction to rituxion

cmorris
Posts: 3
Joined: Aug 2011

Hello,
I don't have cancer but my brother was diagnosed in March . And he has started his therapy with Rituxion but he is having severe reactions to the drug. He breaks out in hives, His throat closes up and he has severe joint pain and back pain. Then they have to stop the drip and give him benadryl and steriods. I was wondering if anyone else has had this problem and what they did to solve it.

allmost60's picture
allmost60
Posts: 3150
Joined: Jul 2010

Hi,
I am currently doing my Rituxan Maint...infusion every other month for the next 2 years. I've completed 3 so far with the next scheduled for Aug 22nd. The only reaction I experienced was on the very first day of my chemo..(CVP-R) last August. My throat felt like it was closing, so the nurse slowed the drip down, waited 30 minutes and then started it back up. After that I never had another problem. I did 6 rounds of CVP-R with no reaction to the Rituxan(R) and so far haven't had any incidents with maint infusions. We all react differently, so as long as his doctor is aware of the situation they will come up with a solution I'm sure. Please let us know how things progress. Best wishes and I'm sending my prayers for your dear brother. Love...Sue (FNHL-2-3A-6/10)

catwink22's picture
catwink22
Posts: 239
Joined: Sep 2009

Hi Cmorris, sorry to hear about your brother. I've been having Rituxin therapy for almost three years now. The first one gave me hives, bad shakes and my throat was closing up. I am given Benadryl, Tylenol, Decadron (steroid) and Pepcid all *BEFORE* I get the Rituxin. The Rituxin is started as a slow drip and gradually increased over several hours. If the reaction starts I am dropped back to the drip speed before it started. After the first allergic reaction they increased the dose of Benadryl and I have not had another severe reaction. Hope this helps and I wish you and your brother the best!

cmorris
Posts: 3
Joined: Aug 2011

Hi Catwink22,

They are giving the same meds to Bobby. Next month they are going to put him in the hospital for 3 days and they are going to leave the drip @ 25 per hr. and not up it at all to see if that works. will keep you posted. Cmorris.

JoanieP's picture
JoanieP
Posts: 573
Joined: Mar 2010

Hi They will probably slow it way down and give him some meds. I had two years of Rituxin and now it is over. I hope it all works out for him. Joanie

cmorris
Posts: 3
Joined: Aug 2011

They are giving the same meds to Bobby. Next month they are going to put him in the hospital for 3 days and they are going to leave the drip @ 25 per hr. and not up it at all to see if that works. will keep you posted. Cmorris.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network